Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Memphis, TN

July 5, 2001Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2001, 11:25 AM CDT for Hardeman County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 11:25 AM CDT (16:25 UTC)
Expired
Jul 5, 2001, 12:00 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 82 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:32 AM CDTThunderstorm WindBolivar, TNNumerous trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2461 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KMEG 051625
SVRMEM
TNC069-051700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL NOON CDT.

* AT 1124 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM     
  JUST WEST OF BOLIVAR...MOVING SOUTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH NOON CDT INCLUDE...       
  BOLIVAR...
  HORNSBY...
  MIDDLETON...
  POCAHONTAS...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3537 8909 3521 8917 3500 8896 3503 8879
          3528 8879

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 3:15 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT THU JUL 5 2001

CURRENT SAT PICS AND SURFACE ANALYSES INDICATE A FRONT DRAPED
THROUGH SOUTHERN IL/CENTRAL MO WITH STORMS ALONG THIS FEATURE. THE
STORMS IN SOUTH CENTRAL MO ARE OF THE MOST CONCERN NOW. THEY FORMED
AROUND 06Z IN SW MO AND ARE DEVELOPING SOUTHEAST. SGF HAS ISSUED
WARNINGS FOR HAIL. THE SC MO STORMS SEEM TO BE INTENSIFYING ATTM.
THESE STORMS COULD AFFECT NW PART OF CWA THIS MORNING. ANOTHER
MONSTER COMPLEX OF STORMS IS NOW IN THE CENTRAL PLAINS. THE FRONT
WL SINK SOUTH THROUGH THE DAY INTO THE N MIDSOUTH COUNTIES. SETTING
UP BETTER CHANCES FOR THIS STUFF TO GET INTO OUR AREA THIS
AFTERNOON. SPC THINKING SLGT RISK OF SEVERE VERY SW PARTS OF CWA
LIKE AROUND CKM. NOT GOING TO PUT OUT A SEVERE OUTLOOK. TOO IFFY
CURRENTLY. MODELS INDICATE SHOWERS POSSIBLE AM AND PM...SO GOING TO
YANK OUT AFTN WORDING ALL BUT TUP ZONE.

EARLY MORN SKIES TO BE MTSUNNY MKL...MEM...TUP ZONES. THIS WILL
COOK UP SOME BUMMER SWELTERING TEMPS IN MID 90S. JBR ZONE TO HAVE
MORE CLDS THIS AM...SO GOING TO GO BENEATH GUID TDA'S MAX THOSE
COUNTIES.

STORMS TO CONTINUE INTO EVENING HOURS. S COUNTIES COULD HAVE STORMS
WELL INTO THE NIGHT...ACCORDING TO MODELS EXAMINED.

RIDGE BUILD MORE FRI. DRY WEATHER THEN FOR AWHILE. TEMPS TO STAY IN
LOW TO MID 90S.

PRELIMINARY NUMBERS...
MEM 94/73/94/75 3300
MKL 94/66/90/68 3200
JBR 90/70/92/70 3200
TUP 92/71/92/70 3300

.MEG...NONE.

In the hours before

Special weather statement, Jul 5, 6:28 AM CDT, 4 hours 57 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 6:59 AM CDT, 4 hours 26 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE7 ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 8:30 AM CDT, 2 hours 55 minutes before
ARZ026>028-035-036-048-049-058-MSZ001>017-020>024-TNZ048>050-052-053-
088>092-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST ARKANSAS...NORTH MISSISSIPPI...AND
SOUTHWEST TENNESSEE. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM
JACKSON TO JONESBORO...WHICH INCLUDES ALL OF NORTH MISSISSIPPI.

A COLD FRONT IN SOUTHERN THIRD OF MISSOURI...PRODUCED SOME SEVERE
THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT.
THIS FRONT WILL SINK INTO THE MID-SOUTH TODAY...BRINGING REMNANTS OF
THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES
WILL RISE INTO THE MID 90S BY MID AFTERNOON.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:31 AM CDTSevere Thunderstorm WarningMEGCarroll44 min
Jul 5, 9:57 AM CDTSevere Thunderstorm WarningMEGDecatur48 min
Jul 5, 11:05 AM CDTSevere Thunderstorm WarningMEGShelby40 min
Jul 5, 11:39 AM CDTSevere Thunderstorm WarningMEGHardin, Henderson51 min
Jul 5, 11:50 AM CDTSevere Thunderstorm WarningMEGChester, McNairy40 min
Jul 5, 12:33 PM CDTSevere Thunderstorm WarningMEGHardin42 min
Jul 5, 12:45 PM CDTSevere Thunderstorm WarningMEGHenry30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.